Alert archive / Michigan / River Flood Advisories in 2016

River Flood Advisory 48, NWS Grand Rapids, MI

March 27, 2016Mason County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Mar 27, 2016, 10:00 AM EDT for Mason County, Michigan. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 27, 2016, 10:00 AM EDT (14:00 UTC)
Expired
Apr 2, 2016, 2:00 AM EDT
In force
6 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pere Marquette River near Scottville (SCTM4).

Action stage
4 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04122500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Mar 27, 7:12 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 27, 7:12 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
712 AM EDT SUN MAR 27 2016

LATEST UPDATE...
UPDATE/AVIATION

.SYNOPSIS...
ISSUED AT 330 AM EDT SUN MAR 27 2016

IT WILL BE A MILD EASTER DAY WITH HIGHS RANGING FROM AROUND 50 IN
CENTRAL LOWER...TO THE LOWER 60S ACROSS FAR SOUTHERN LOWER.  HOWEVER
RAIN WILL GRADUALLY MOVE INTO THE AREA THROUGH THE AFTERNOON.  SOME
SPOTS SOUTH AND EAST OF GRAND RAPIDS MAY EVEN HAVE A FEW RUMBLES OF
THUNDER BY LATE AFTERNOON INTO THE EVENING.  THE RAIN WILL CONTINUE
TONIGHT...THEN EXIT THE REGION MONDAY MORNING.  IT WILL BE COOLER
FOR MONDAY AND TUESDAY...WITH HIGHS IN THE MID 40S TO LOWER
50S...BUT IT WILL BE DRY.

MORE RAIN WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...AND
AGAIN FRIDAY.  AFTER HIGHS IN THE 60S ON WEDNESDAY WE SHOULD COOL
DOWN AGAIN WITH HIGHS JUST IN THE 40S THURSDAY THROUGH SATURDAY.

&&

.UPDATE...
ISSUED AT 712 AM EDT SUN MAR 27 2016

I DID A QUICK UPDATE TO GET ADD GREATER DETAIL TO THE SHORT TERM
PROBABILITY OF SHOWERS THIS MORNING. FOR THE MOST PART I DELAYED
THE START OF THE RAIN UNTIL THIS AFTERNOON. MOST OF THE SHOWERS
WILL BE BEHIND THE COLD FRONT AND THAT WILL ONLY START MOVING INTO
OUR WESTERN SECTIONS DURING THE MID TO LATE AFTERNOON. AREAS FROM
GRAND RAPIDS TO ALMA AND SOUTH SHOULD STAY DRY MOST OF TODAY.
BASED ON THE 04 AM HRRR AND 04 AM RAP MODELS... THE CONVECTION
WILL NOT GET INTO OUR SOUTHEAST SECTIONS TILL AFTER 4 PM. MODEL
SOUNDING SHOW THE GREATEST INSTABILITY IN THE AREA NEAR JXN AND
MOSTLY AFTER 4 PM. THAT IS REALLY NOT A CHANGE FROM THE PREVIOUS
FORECAST. THE IDEA OF THUNDERSTORMS WITH SMALL HAIL IN THE I-69
AREA AGREES WITH THE SPC SREF AND THE NCAR ENSEMBLES. OVERALL MOST
OF OUR CWA WILL NOT SEE RAIN UNTIL TONIGHT. LOCALLY HEAVY RAINFALL
SEEMS MORE THAN POSSIBLE IN THE I-69 AREA FROM THESE STORMS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM EDT SUN MAR 27 2016

THE SYSTEM FOR LATER TODAY AND TONIGHT APPEARS STRONGER WITH SOLID
JET DYNAMICS.  ALSO SEEING DECENT ELEVATED INSTABILITY FOR SOME
THUNDER.  THEN THE WORK WEEK STARTS OUT COOL AND DRY.

LOW PRESSURE OVER THE WESTERN GULF STATES EARLY THIS MORNING WILL
MOVE QUICKLY NE TOWARD THE GREAT LAKES TODAY AND TONIGHT.  A 115 KT
UPPER JET WILL MOVE AHEAD OF THE SURFACE LOW...WITH THE RIGHT
ENTRANCE REGION MOVING OVER LOWER MI BY MID AFTERNOON.  ADDITIONAL
JET IMPLUSES KEEP THIS QUAD OF THE UPPER JET OVER LOWER MICHIGAN
UNTIL MONDAY MORNING.  THIS WILL KEEP A PROLONG PERIOD OF FAVORABLE
UPPER DIVERGENCE OVER THE REGION AND A STEADIER RAIN CAN BE
EXPECTED...ESPECIALLY AS WE WORK THROUGH THE AFTERNOON AND
CONTINUE INTO TONIGHT.

WE CAN ALSO EXPECT A LOW LEVEL JET ARRIVE WITH THE SURFACE LOW EARLY
THIS EVENING.  THIS ADDED LIFT MOVES ACROSS THE SE HALF OF THE CWA.
ELEVATED INSTABILITY ACCOMPANIES THIS LOW LEVEL JET...SO ADDED SOME
THUNDER.  THIS COULD RESULT IN POCKETS OF HEAVY RAIN.  GENERALLY
EXPECT A QUARTER TO A HALF INCH OF RAIN...BUT AREAS SE OF GRR COULD
SEE LOCALIZED AMOUNTS EXCEEDING AN INCH.  WE COULD EVEN SEE A FEW
STRONGER STORMS TOWARD THE FAR SE CWA...TOWARD JXN...PRODUCING SMALL
HAIL.

THE UPPER WAVE WILL BE EXITING THE CWA MONDAY MORNING...SO ADDED LOW
POPS IN THE EASTERN CWA FOR A FEW LINGERING EARLY MORNING SHOWERS.
OTHERWISE WE SHOULD SEE SLOW CLEARING THROUGH THE DAY WITH HIGH
PRESSURE MOVING INTO THE WESTERN GREAT LAKES.  I DID LOWER MAX TEMPS
ON MONDAY WITH DECENT CLEARING NOT EXPECTED UNTIL LATE AFTERNOON.
THE SURFACE HIGH MOVES OVERHEAD BY TUESDAY.  PLENTY OF SUNSHINE
BY THEN AND HIGHS AROUND 50.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 330 AM EDT SUN MAR 27 2016

THERE WILL BE TWO SIGNIFICANT WEATHER EVENTS DURING THIS TIME PERIOD.
THE FIRST IS THE SOUTHERN STREAM STORM SYSTEM THAT MOVES THROUGH THE
AREA IN THE WEDNESDAY/THURSDAY TIME FRAME. THERE IS A SIGNIFICANT
CHANCE THIS SYSTEM WILL HAVE THUNDERSTORMS WITH IT AS IT MOVES
THROUGH SOUTHWEST MICHIGAN. THEN THERE IS A ARCTIC COLD FRONT THAT
COMES THROUGH ON SATURDAY. THIS WILL BRING BELOW FREEZING
TEMPERATURES WITH IT FOR SUNDAY (ALL DAY) AND SNOW SHOWERS THAT
LIKELY WILL ACCUMULATE AT LEAST A FEW INCHES ACROSS MOST OF THE
AREA.

A POWERFUL STORM (958 MB) CURRENTLY NEAR 48N AND 171E... WITH A 200
KNOT JET CORE ASSOCIATED WITH IT... THAT BUILDS A LARGE UPSTREAM
RIDGE JUST OFF SHORE OF NORTH AMERICA FROM CALIFORNIA TO ALASKA BY
TUESDAY. THAT IN TURN FORCES A MERGER OF A SOUTHERN AND NORTHERN
STREAM SHORTWAVE IN THE WEDNESDAY TIME FRAME. THIS BRING A STRONG
SPRING STORM THROUGH THE CENTRAL UNITED STATES INTO THE GREAT
LAKES. WITH THE TRACK OF THE SURFACE LOW WEST OF MICHIGAN THAT
PUTS US IN THE WARM AIR AND WITH A GULF CONNECTION... THE THREAT
OF THUNDERSTORMS WITH THE SHOWERS THAT WILL BE MOVING THROUGH THE
AREA WITH THIS SYSTEM. AS IT TYPICAL THE ECMWF IS SLOWER THAN THE
GFS AND IS MORE LIKELY CORRECT.

BEHIND THAT ANOTHER SYSTEM FROM THE ARCTIC DIVES INTO THAT DEEP
CENTRAL UNITED STATES TROUGH AND BRINGS THE COLDEST AIR SINCE THE
BEGINNING OF MARCH. WE WILL LIKELY SEE ACCUMULATING SNOW SHOWERS
WITH THIS SATURDAY INTO SUNDAY. SUNDAY WE WILL NOT GET ABOVE
FREEZING. ONCE AGAIN THE ECMWF IS ABOUT 12 HOURS SLOWER THAN THE
GFS WITH THIS FEATURE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 712 AM EDT SUN MAR 27 2016

VFR CONDITIONS WILL PREVAIL EARLY TONIGHT WHEN THE RAIN BECOMES
MORE WIDESPREAD. THIS WILL MOSTLY BE AFTER 03Z. ONCE THE LOW
CLOUDS AND RAIN MOVE IN WE COULD SEE IFR CONDITIONS THAT WILL
PERSIST EVEN AFTER THE RAIN ENDS BY 12Z. WINDS WILL BECOME TURN
TO THE NORTH AND BECOME GUSTY TOWARD MORNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE AT THE LAN AND JXN TAF SITES
BETWEEN 00Z AND 06Z TONIGHT. THIS IS BASED ON RAP AND HRRR MODEL
SOUNDINGS AS WELL AS THE SPC SREF 3 HOUR THUNDERSTORM PROBABILITY
CHARTS.

&&

.MARINE...
ISSUED AT 330 AM EDT SUN MAR 27 2016

RATHER STRONG NNW FLOW WILL DEVELOP LATE TONIGHT AS THE SURFACE LOW
MOVES BY.  WILL ISSUE A SMALL CRAFT ADVISORY STARTING LATE TONIGHT
AND LASTING THROUGH MUCH OF MONDAY.  THE LAKE WILL CALM DOWN LATE
MONDAY AS HIGH PRESSURE APPROACHES.

&&

.HYDROLOGY...
ISSUED AT 1239 PM EDT SAT MAR 26 2016

MANY RIVER FORECAST POINTS... ESPECIALLY ON THE GRAND RIVER... ARE
RUNNING NEAR TO A LITTLE ABOVE BANK FULL. UP TO AN INCH OF
PRECIPITATION IS POSSIBLE THIS WEEK IN TWO CHUNKS. SUNDAY INTO
SUNDAY NIGHT... THE RAIN (UNDER A HALF INCH) WILL BE MAINLY OVER THE
SOUTHEAST OF THE FORECAST AREA. TUESDAY NIGHT THROUGH THURSDAY...
ANOTHER HALF INCH OF RAIN IS POSSIBLE MAINLY OVER THE NORTHWEST.
RIVER LEVELS SHOULD THEREFORE SLOWLY FALL THIS WEEK. NUISANCE
FLOODING WILL BE COMMON OVER THE NEXT WEEK IN LOWLAND AREAS ADJACENT
TO RIVER BANKS. MORE IMPACTFUL MINOR FLOODING CANNOT BE RULED OUT
BY WEEKS END.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 4 AM TO 5 PM EDT MONDAY FOR LMZ844>849.

&&

UPDATE...WDM
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...63
MARINE...JK
Hazardous weather outlook, Mar 27, 4:26 AM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 AM EDT SUN MAR 27 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
426 AM EDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON INTO EARLY
TONIGHT MOSTLY NEAR AND SOUTH OF INTERSTATE 69. LOCALLY HEAVY
RAINFALL... FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE
EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALIZED FLOODING
OF SMALL STREAMS AREAS WITH POOR DRAINAGE IS POSSIBLE DUE TO
LOCALLY HEAVY DOWN POURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG STORM MOVING THROUGH THE GREAT LAKES MAY BRING LOCALLY
HEAVY RAINFALL AND THE THREAT OF THUNDERSTORMS BETWEEN WEDNESDAY
AFTERNOON INTO THURSDAY.

AN ARCTIC FRONT MOVING THROUGH THE AREA SATURDAY WILL LIKELY BRING
SNOW SHOWERS...FALLING TEMPERATURES AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-280830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
426 AM EDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BECOME HAZARDOUS TO SMALL WATER CRAFT
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS FOR SMALL WATER CRAFT INTO
MONDAY AFTERNOON.

A STRONG STORM MOVING THROUGH THE GREAT LAKES WILL BRING STRONG
WINDS THAT WILL RESULT IN HAZARDOUS WINDS AND WAVES WEDNESDAY INTO
THURSDAY. THUNDERSTORMS ARE POSSIBLE AT THAT TIME TOO.

THE ARCTIC FRONT WILL LIKELY BRING HAZARDOUS WINDS AND WAVES TO
THE NEAR SHORE WATERS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:03 AM EDTSmall Craft AdvisoryGRR37 hr
Mar 27, 10:00 AM EDTRiver Flood AdvisoryGRRIngham64 hr
Mar 27, 10:00 AM EDTRiver Flood AdvisoryGRROsceola7 days
Mar 27, 7:20 PM EDTSpecial Weather StatementGRRJackson55 min

Nearby

River Flood Advisories in Michigan, 2016Every river flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.